0
Abstract: Case Reports |

EXTRACORPOREAL MEMBRANE OXYGENATION (ECMO) FOR AMLODIPINE OVERDOSE: A LIFE SAVING INTERVENTION FREE TO VIEW

Deepak I. Tauro, MD*; Sanchayan Roy, MBBS; Madhusudan Kalluraya, MD; Ravindra M. Mehta, MD
Author and Funding Information

Wockhardt Hospitals Ltd., Bangalore, India


Chest


Chest. 2009;136(4_MeetingAbstracts):37S-e-38S. doi:10.1378/chest.136.4_MeetingAbstracts.37S-e
Text Size: A A A
Published online

Abstract

INTRODUCTION:  Intentional drug overdose is an important cause of morbidity and mortality. Calcium channel blockers along with beta-blockers represent >65% of deaths from cardiovascular medications. We report a case of amlodipine poisoning, where ECMO was used as a life saving measure.

CASE PRESENTATION:  An 18yr old male ingested 55 tablets of Amlodipine (5mg). He was brought to the hospital 12 hrs later, after late disclosure to his family. On ICU admission, he was hemodynamically stable, clinical examination and baseline investigations were normal. Routine stomach wash was given. 12 hrs after admission, he started vomiting and developed hypotension, which was treated with volume resuscitation, calcium gluconate, high dose vasopressors and glucagon. As per guidelines, Hyperinsulinemia –Euglycemia therapy was initiated, with 1 U/Kg/hour of insulin. 24 hrs after ingestion, the shock was refractory to vasopressors, and he also developed acute lung injury (ALI), and was mechanically ventilated. Echocardiogram showed good cardiac contractility and ejection fraction. Despite all measures, he was hypotensive (60 systolic) and hypoxic (PO2-38 mm Hg, with FiO2 100%), with multi-organ failure. In view of life threatening ALI, refractory hypotension, multiorgan failure, progressive acidosis, and imminent death 39 hours after drug ingestion, veno-arterial cardiopulmonary bypass (CPB) with ECMO was initiated using the femoral access. On ECMO, the patient was cooled to 90F, and ultrafiltration was done. The patient had a dramatic improvement of cardiorespiratory parameters and acidosis after 18 hrs on ECMO. ECMO was discontinued after 20 hrs, with surgical repair of the arterial puncture. Inotropes were slowly tapered and stopped.The patient later developed ischemia of his right lower limb, with signs of compartment syndrome. Arterial embolectomy and fasciotomy were done. Rhabdomyolysis and myonecrosis necessitated an above knee amputation. The patient made a complete recovery, and presently has a prosthetic limb, and fully functional. Psychiatric counseling was done.

DISCUSSIONS:  Amlodipine is a dihydropyridine, which blocks the L-type calcium channel, causing potent vasodilatation with no significant effects on cardiac contractility or conduction. Extended –release preparations make absorption unpredictable in an overdose, and prolong toxicity. Treatment of amlodipine overdose involves general and specific measures. Gastrointestinal decontamination is recommended within 1–2 hours after ingestion.Specific therapies include intravenous calcium, glucagon to increase the intracellular levels of cAMP, vasopressors in high doses, Hyperinsulinemia –Euglycemia therapy, and phosphodiesterase inhibitors. ECMO or CPB has been mentioned in literature, with scant reports.Hyperinsulinemia –Euglycemia therapy involves infusion of high-dose regular insulin (0.5–1U/kg/hr) with glucose to maintain Euglycemia. Insulin increases plasma levels of ionized calcium, improves the hyperglycemic acidotic state, improves myocardial utilization of carbohydrates, and exerts an inotropic effect. The duration of therapy depends on the clinical response.Extracorporeal membrane oxygenation (ECMO) or CPB has been mentioned for refractory hypotension and hypoxemia. It consists of two types –Venoarterial (VA) and venovenous (VV). Both provide respiratory support, but only VA ECMO provides hemodynamic support. In our knowledge, this is the first report of ECMO with hypothermia used for 20 hours in amlodipine poisoning. We did face issues related to complications of limb ischemia due to use of high dose vasopressors with shock and arterial cannulation, which is to be kept in mind when initiating ECMO in these patients.

CONCLUSION:  Amlodipine overdose is a potentially lethal condition, with delayed manifestations of cardiopulmonary collapse. Treatment includes calcium, glucagon, high dose vasopressors, and Hyperinsulinemia-Euglycemia therapy. In cases of refractory cardiopulmonary collapse, CPB or ECMO can be used as a last option. This is the first report in literature, to use ECMO and therapeutic hypothermia successfully for 20 hours in amlodipine overdose with a good outcome. Complications are possible, and are to be considered when initiating such therapies.

DISCLOSURE:  Deepak Tauro, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, November 3, 2009

4:30 PM - 6:00 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543